Alert archive / South Carolina / Frost Advisories in 2019

Frost Advisory 1, NWS Columbia, SC

March 19, 20195 counties in Georgia; 11 counties in South Carolina

NWS Columbia, SC issued this frost advisory at Mar 19, 2019, 3:42 AM EDT for 5 counties in Georgia; 11 counties in South Carolina. It took effect at Mar 20, 2019, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2019, 3:42 AM EDT (07:42 UTC)
In effect from
Mar 20, 2019, 4:00 AM EDT
Expired
Mar 20, 2019, 8:29 AM EDT
In force
4 hr
Issued by
NWS Columbia, SC

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Edgefield County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2019-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2019-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS72 KCAE 190742
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
342 AM EDT Tue Mar 19 2019

...Freeze Warning/Frost Advisory...

.High pressure ridging into the area from the north will bring
cold conditions tonight.

SCZ015-016-020>022-026-192300-
/O.NEW.KCAE.FZ.W.0003.190320T0800Z-190320T1300Z/
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Saluda-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Saluda, and Ridge Spring
342 AM EDT Tue Mar 19 2019

...FREEZE WARNING TONIGHT...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 4 AM to 9 AM EDT Wednesday.

* TEMPERATURES...Lows around 32. 

* TIMING...4 AM to 9 AM Wednesday.

* IMPACTS...Freezing temperatures could kill sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill sensitive vegetation.

&&

$$

GAZ040-063>065-077-SCZ018-025-027>031-035>038-041-192300-
/O.NEW.KCAE.FR.Y.0001.190320T0800Z-190320T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
342 AM EDT Tue Mar 19 2019

...FROST ADVISORY TONIGHT...

The National Weather Service in Columbia has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM EDT Wednesday.

* TEMPERATURES...Lows in the lower and middle 30s. 

* TIMING...4 AM to 9 AM Wednesday.

* IMPACTS...Frost could harm sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
4 follow-up statements
691 
WWUS72 KCAE 191826
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
226 PM EDT Tue Mar 19 2019

SCZ015-016-020>022-026-200400-
/O.CON.KCAE.FZ.W.0003.190320T0800Z-190320T1300Z/
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Saluda-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Saluda, and Ridge Spring
226 PM EDT Tue Mar 19 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...Lows around 32.

* TIMING...4 AM to 9 AM Wednesday.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill sensitive vegetation.

&&

$$

GAZ040-063>065-077-SCZ018-025-027>031-035>038-041-200400-
/O.CON.KCAE.FR.Y.0001.190320T0800Z-190320T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
226 PM EDT Tue Mar 19 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...Lows in the lower and middle 30s.

* TIMING...4 AM to 9 AM Wednesday.

* IMPACTS...Frost could harm sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
326 
WWUS72 KCAE 200328
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
1128 PM EDT Tue Mar 19 2019


SCZ015-016-020>022-026-201300-
/O.CON.KCAE.FZ.W.0003.190320T0800Z-190320T1300Z/
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Saluda-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Saluda, and Ridge Spring
1128 PM EDT Tue Mar 19 2019

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...Around 32.

* TIMING...4 AM to 9 AM Wednesday.

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill sensitive vegetation.

&&

$$

GAZ040-063>065-077-SCZ018-025-027>031-035>038-041-201300-
/O.CON.KCAE.FR.Y.0001.190320T0800Z-190320T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
1128 PM EDT Tue Mar 19 2019

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
WEDNESDAY...

* TEMPERATURES...Lows in the lower and middle 30s.

* TIMING...4 AM to 9 AM Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
667 
WWUS72 KCAE 200927
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
527 AM EDT Wed Mar 20 2019


SCZ015-016-020>022-026-201300-
/O.CON.KCAE.FZ.W.0003.000000T0000Z-190320T1300Z/
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Saluda-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Saluda, and Ridge Spring
527 AM EDT Wed Mar 20 2019

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...Around 32.

* TIMING...through 9 AM this morning. 

* IMPACTS...Freezing temperatures could kill sensitive 
  vegetation and damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions may kill sensitive vegetation.

&&

$$

GAZ040-063>065-077-SCZ018-025-027>031-035>038-041-201300-
/O.CON.KCAE.FR.Y.0001.000000T0000Z-190320T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
527 AM EDT Wed Mar 20 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...Lows in the lower and middle 30s.

* TIMING...through 9 AM this morning. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
044 
WWUS72 KCAE 201229
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
829 AM EDT Wed Mar 20 2019

SCZ015-016-020>022-026-201330-
/O.CAN.KCAE.FZ.W.0003.000000T0000Z-190320T1300Z/
Lancaster-Chesterfield-Newberry-Fairfield-Kershaw-Saluda-
Including the cities of Lancaster, Elgin, Lancaster Mill, Cheraw,
Pageland, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, 
Saluda, and Ridge Spring
829 AM EDT Wed Mar 20 2019

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Columbia has cancelled the Freeze
Warning.

Temperatures have risen above freezing this morning ending the
potential for freezing conditions.

$$

GAZ040-063>065-077-SCZ018-025-027>031-035>038-041-201330-
/O.CAN.KCAE.FR.Y.0001.000000T0000Z-190320T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Edgefield-
Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-
Clarendon-Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Mccormick, Edgefield, Johnston, 
Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove,
Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, 
Williston, Blackville, Orangeburg, Brookdale, St. Matthews, 
Manning, Summerton, Bamberg, and Denmark
829 AM EDT Wed Mar 20 2019

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Columbia has cancelled the Frost
Advisory.

Temperatures have risen above freezing this morning ending the
potential for frost.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Mar 19, 3:29 AM EDT, 13 minutes earlier.

Area forecast discussion, Mar 19, 3:29 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
329 AM EDT Tue Mar 19 2019

.SYNOPSIS...
High pressure will ridge into the forecast area from the north
through tonight. The ridge will weaken Wednesday. Much of the
moisture associated with low pressure off the Southeast Coast
will stay east of the forecast area Wednesday and Wednesday
night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Through Dawn...
Satellite trends indicate considerable high cloudiness. The
temperature forecast is on track with lows in the middle and
upper 30s. Wind and the dry air mass should help prevent frost.

Today and Tonight...
Dry surface high pressure ridging into the area from the north
will dominate. The models depict the h25 jet shifting farther
eastward and expect high cloudiness will diminish today.
Followed the NAM and GFS MOS for the wind forecast with
northeast wind near 10 mph today and light tonight. The Bufkit
momentum transfer tool suggests gusts around 16 mph today.
Leaned toward the lower temperature guidance based on recent
verification trends. Expect lows mainly in the lower 30s north
and middle 30s south. A freeze warning or frost advisory will
likely be needed.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Upper low pressure over the Central Plains will open up as it
moves into the Lower Mississippi Valley on Wednesday. Surface
high pressure along the Mid-Atlantic coast will shift eastward
and a coastal low will develop along the SC coast. The upper
trough will push off the coast on Thursday and the coastal low
will move northward along the eastern seaboard. The best chance
for any rainfall will be Wednesday afternoon and night in the
northeastern portion of the area where moisture is deepest. QPF
should be light. By 12Z Thursday morning, both the NAM and GFS
shift most of the moisture northeastward of the area, so expect
dry conditions on Thursday as surface high pressure builds back
into the region from the west. Below normal temperatures are
forecast Wednesday with highs in the upper 50s north to middle
60s south. Lows Wednesday night are forecast in the upper 30s to
near 40. Temperatures will rebound some on Thursday with highs
near normal, in the middle to upper 60s. Lows Thursday night in
the upper 30s to lower 40s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The 00Z GFS and ECMWF are in relatively good agreement through
the weekend with some differences showing up with the next
system early next week. Upper shortwave ridging will build over
the region for the weekend with a warming trend expected. Dry
conditions will prevail through Sunday with precipitable water
values under half an inch. Unsettled conditions will return
early next week as moisture returns to the area. Surface high
pressure will be east of the area on Monday with low pressure
over the Plains approaching the region from the west.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Expect VFR conditions during the 24-hour TAF period.

Dry surface high pressure ridging into the area from the north
will dominate and bring VFR conditions. Followed the NAM and
GFS MOS for the wind forecast with northeast wind near 8 knots
today and light tonight. The Bufkit momentum transfer tool
suggests gusts around 15 knots today. The air mass should
remain too dry for fog.

EXTENDED AVIATION OUTLOOK...Moisture associated with low
pressure off the Southeast Coast may result in restrictions
Wednesday and Wednesday night. The low will lift farther
northeast of the area Thursday and dry high pressure will likely
dominate over the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 18, 4:28 AM EDT, 23 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
428 AM EDT Mon Mar 18 2019

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
428 AM EDT Mon Mar 18 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Patchy frost is possible late tonight, especially in low-lying or
well sheltered locations across the Midlands and Central Savannah
River Area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Patchy frost is possible Tuesday night. There is also the potential
for temperatures to get near freezing Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:42 AM EDTFreeze WarningCAEChesterfield, Fairfield, Kershaw, Newberry, Saluda29 hr

Nearby

Frost Advisories in South Carolina, 2019Frost Advisories in Georgia, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.